Missouri, 2003

Hail and Damaging Wind in Missouri, July 11, 2003

July 11, 2003 · NWS EAX · 7 events in 3 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 9:25 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 11, 9:25 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1025 AM CDT FRI JUL 11 2003

MOISTURE/THETA-E ADVECTION ASSOCIATED WITH PLUME OF MOISTURE AROUND
700MB EVIDENT ON 12Z TOPEKA SOUNDING...HAS ALLOWED FOR ELEVATED
SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS NORTHEAST KANSAS THIS
MORNING. THESE STORMS CONTINUE TO PROPAGATE SOUTHEAST AROUND 50
MPH...AND SHOULD CONTINUE TO AFFECT EXTREME EASTERN KS/WEST CENTRAL
MO THROUGH NOON. OTHERWISE WEAK FRONTAL BOUNDARY/CONVERGENCE ZONE
PROGGED TO BE LOCATED ROUGHLY ALONG I-70 CORRIDOR THIS AFTERNOON.
CONVERGENCE ALONG BOUNDARY ALONG WITH PROG SURFACE/850 DEW POINTS OF
65-70F/14-16C RESPECTIVELY (RESULTING IN 2000-2500 J/KG
MLCAPE)...AND LITTLE CAPPING WILL SHOULD ALLOW FOR ADDITIONAL
CONVECTION TO FIRE THIS AFTERNOON. 60KT 500MB SPEED MAX FORECAST TO
SPREAD ACROSS AREA THIS AFTERNOON WILL ALLOW FOR AMPLE DEEP LAYER
SHEAR FOR UPDRAFT ROTATION...WITH ASSOCIATED THREAT FOR DAMAGING
WINDS/LARGE HAIL. HAVE UPDATED FORECAST TO INCLUDE CHANCE OF
SHOWERS/THUNDERSTORMS THROUGH THE AFTERNOON HOURS.

342 AM...
MAIN CONCERN CONTINUES TO BE PRECIP CHANCES TODAY INTO SATURDAY.
SOUNDINGS SHOW LITTLE OR NO CAP TODAY WITH A SURFACE FRONT PUSHING
THROUGH THE REGION. 06Z M-ETA INDICATES A SMALL VORT LOBE PUSHING
ACROSS THE AREA AT THAT TIME AS WELL. HAVE PUSHED SLIGHT CHANCE UP
TO MIDDAY ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA AND
ACROSS MUCH OF THE REMAINDER OF NORTHERN MISSOURI DURING THE
AFTERNOON. THIS MATCHES SURROUNDINGS OFFICES AS WELL. LIMITING
FACTOR CONTINUES TO BE AVAILABLE MOISTURE. ANY STORMS THAT DO
DEVELOP SHOULD BE ONLY ISOLATED TO SCATTERED IN COVERAGE. A FEW OF
THE STORMS MAY BE SEVERE. THE ETA PROGS CAPES HIGHER THAN 1500 J/KG
BY 18Z WITH LIFTED INDICES BETTER THAN -4C. HAVE CONTINUED SMALL
CHANCE OF PRECIP ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA
(EXTREME EAST CENTRAL KANSAS AND CENTRAL MISSOURI) AFTER MIDNIGHT
TONIGHT THROUGH MID MORNING SATURDAY DUE TO THE PROXIMITY OF THE
FRONT. HOWEVER IF THE BOUNDARY PUSHES SOUTH FASTER...MAY HAVE TO
TAKE POPS OUT SOONER. MADE LITTLE OR NO CHANGES TO THE REST OF THE
FORECAST.

NRR

410 PM THU...
A BRIEF BREAK IN THE SUMMER HEAT AND HUMIDITY IS ON THE WAY FOR THE
WEEKEND. DRIER AIR HAS FILTERED INTO NORTHERN MISSOURI COURTESY OF
NORTHWEST WINDS BETWEEN 15 AND 20 MPH THIS AFTERNOON. DEWPOINTS IN
NEBRASKA AND IOWA ARE IN THE LOWER 60S AND THIS DRIER AIR WILL MOVE
INTO THE REGION OVERNIGHT. THIS DRIER AIR IS EXPECTED TO RESIDE OVER
EASTERN KANSAS AND NORTHERN MISSOURI THROUGH AT LEAST SATURDAY AS
RELATIVELY COOL HIGH PRESSURE BUILDS INTO THE CENTRAL UNITED STATES.

THE COLD FRONT THAT BROUGHT THE DRIER AIR TO OUR REGION IS EXPECTED
TO STALL OVER NORTHERN OKLAHOMA TONIGHT AND RETURN NORTH INTO
SOUTHERN KANSAS BY TOMORROW AFTERNOON. SURFACE BASED INSTABILITY
WILL BE MARGINAL BY LATE AFTERNOON OVER SOUTHEAST KANSAS WITH
LIMITED SURFACE CONVERGENCE. CONVECTION WILL LIKELY FORM AFTER
SUNSET AS 850MB SOUTHWEST FLOW INCREASES TO 25 KTS PROVIDING LIFT IN
THE VICINITY OF THE FRONT. THE GFS IS A BIT FURTHER NORTH THAN THE
ETA WITH TOMORROW NIGHTS FRONT, BUT ONLY BY 30 MILES OR SO.
SCATTERED THUNDERSTORMS ARE POSSIBLE AS FAR NORTH AS PAOLA TO
HARRISONVILLE WHERE 850MB CONVERGENCE AND MOISTURE ADVECTION SUPPORT
CONVECTION. A FEW STORMS MAY LINGER INTO SATURDAY MORNING BEFORE
HIGH PRESSURE SLIDES DOWN THE HIGH PLAINS PUSHING THE COLD FRONT
INTO ARKANSAS.

OUR RELATIVELY COOLER AIR WILL MODIFY ON SUNDAY WITH TEMPERATURES
RETURNING TO NEAR AVERAGE. BY EARLY NEXT WEEK, THE WEST COAST RIDGE
IS EXPECTED TO SLIDE EAST INTO THE PLAINS. THE 12Z GFS IS COMING
INTO BETTER AGREEMENT WITH THE ECMWF. WITH HEIGHTS BUILDING OVER THE
CENTRAL PLAINS THE STORM TRACK SHOULD RETREAT INTO THE DAKOTAS AND
MINNESOTA. HEAT AND HUMIDITY WILL ONCE AGAIN BE THE RULE. ITS MID
JULY AFTER ALL.

KOCH

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jul 11, 12:00 PM CST, 1 hour 5 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. A COLD FRONT WILL
PUSH INTO EXTREME EASTERN KANSAS AND NORTHERN MISSOURI TODAY...AND
BE LOCATED NEAR THE INTERSTATE 70 CORRIDOR BY THIS EVENING. MOISTURE
AHEAD OF THIS FRONT COMBINED WITH DAYTIME HEATING WILL ALLOW FOR
MODERATE INSTABILITY TO DEVELOP BY LATE THIS AFTERNOON. THIS
INSTABILITY COMBINED WITH AMPLE SHEAR AND A WEAK CAP SHOULD ALLOW
FOR A FEW SEVERE THUNDERSTORMS TO DEVELOP. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
ARE EXPECTED TO LAST INTO THE OVERNIGHT HOURS...MAINLY ALONG AND
SOUTH OF A PAOLA KANSAS TO CLINTON MISSOURI LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING ALONG AND SOUTH OF INTERSTATE 70.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SEAMAN

The radar

The Pleasant Hill radar (KEAX), 63 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
July 11, 1:05 PM CST
Where
Johnson County, 3 mi SSE of Knob Noster
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -93.550

Hail, Henry

When
July 11, 3:53 PM CST
Where
Henry County, 3 mi NE of Urich
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -93.967

Hail, Bates

When
July 11, 7:35 PM CST
Where
Bates County, Passaic
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -94.350

Hail, Bates

When
July 11, 7:37 PM CST
Where
Bates County, Butler
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.250, -94.333

Hail, Bates

When
July 11, 7:38 PM CST
Where
Bates County, Passaic
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -94.350

Hail, Bates

When
July 11, 7:38 PM CST
Where
Bates County, Butler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -94.333

Hail, Bates

When
July 11, 7:55 PM CST
Where
Bates County, 3 mi NE of Pleasant Ridge
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.250, -94.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376131, 5376130, 5376125, 5376126, 5376127, 5376128, 5376129.